Hail, Flagler
- When
- June 7, 3:20 PM EST
- Where
- Flagler County, 1.39 mi ENE of Palm Harbor
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.590, -81.200
Nickel size hail was observed just NE of Palm Coast.
A dominant west coast sea breeze regime triggered scattered thunderstorms during the afternoon, with strong to pulse severe storms developing toward the Atlantic coast where boundaries merged. Steep low level lapse rates and high CAPE supported hail and strong wind gusts in stronger cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A dominant west coast sea breeze regime triggered scattered thunderstorms during the afternoon, with strong to pulse severe storms developing toward the Atlantic coast where boundaries merged. Steep low level lapse rates and high CAPE supported hail and strong wind gusts in stronger cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 7, 2:59 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 359 PM EDT Wed Jun 7 2023 ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE FOR FLAGLER INTO THIS EVENING... .NEAR TERM... Issued at 359 PM EDT Wed Jun 7 2023 The remaining focus for storm coverage will be Flagler county into this evening as passing storms interact with the pinned Atlantic sea breeze. These storms could be strong to marginally severe and produce gusty winds, heavy rainfall and frequent lightning. Further north, drier air has mixed down squashing much of the convection for this afternoon. Showers and storms will slowly subside this evening with the loss of diurnal heating. Overnight lows will be in the upper 60s to around 70. && .SHORT TERM... (Thursday through Friday night) Issued at 359 PM EDT Wed Jun 7 2023 An upper low over New England will slowly retrograde westward, weaken, and then shift northeastward by Friday night. At the surface, a slow-moving cold front will sink southward into SE GA on Thursday and then weakens further as it shifts southward into NE FL on Friday. West-southwest flow persists ahead of the front pinning the Atlantic sea breeze to the I-95 corridor each afternoon. The frontal boundary will serve as the main lifting mechanism and focus for storms on Thursday and Friday. The anticipated sea breeze collision along the I-95 corridor will provide the secondary focus for storms. Drier air will mix down into the mid and lower levels increasing DCAPE values to around 700-900 J/kg. This could result in a few storms producing strong to severe gusts in SE GA on Thursday. Temperatures will be around seasonable with highs in the upper 80s to low 90s and lows in the mid 60s to low 70s. && .LONG TERM... (Saturday through next Tuesday) Issued at 359 PM EDT Wed Jun 7 2023 The weakened frontal boundary will stall across central FL on Saturday while high pressure to the north builds eastward into the Atlantic. As southerly flow develops on Sunday, the stalled front will regain motion and lift northward as a warm front ahead of a cold front approaching from the northwest. Scattered shower and storms will be limited to NE FL on Saturday then spreads northward into SE GA Sunday as moisture/instability recovers. Breezy offshore winds and increasing storm coverage are anticipated early next week ahead of the aforementioned front. Temperatures will be slightly above climo through early next week with highs in the upper 80s to low 90s and lows in the upper 60s to low 70s. && .AVIATION... (18Z TAFS) Issued at 131 PM EDT Wed Jun 7 2023 Convection starting to initiate across NE FL along a line from GNV-SGJ as Satl Imagery shows Towering Cumulus and possible TSRA to develop the next several hours and reach the East Coast sea breeze front near SGJ by 21-23Z. Further north across the JAX metro area, lower TSRA chances have led to shorter TEMPO groups for TSRA mainly in the 21-23Z time frame before pushing offshore. For now have continued to leave TSRA out of SSI forecast, with just VCSH as a brief shower possible along sea breeze just east of the TAF location. Following convection early this evening, just expecting some lingering mid/high VFR convective cloud debris as SW winds remain slightly elevated and Hi-Res models continue to struggle with low stratus development pushing off the Gulf and into NE FL towards sunrise so have kept any IFR/MVFR clouds SCT from 08-14Z time frame with some light MVFR fog possible at GNV/VQQ. Any convection from the next frontal boundary on Thursday appears to occur after the current TAF period, so have added a line with increasing W-SW winds around 10 knots and developing SCT cumulus in the 2500-3500 ft range. && .MARINE... Issued at 359 PM EDT Wed Jun 7 2023 Southwesterly flow will continue through the week, then shift to easterly this weekend following a frontal passage. Afternoon and evening thunderstorms will be possible over the local waters each day this week. The then front stalls just south of the area this weekend as weak high pressure builds to the north and then northeast. Winds shift to southerly Sunday into Monday as the frontal boundary lifts northward as a warm front. Rip Currents: Moderate rip current risk will continue today for the northeast Florida beaches, with a low risk for southeast Georgia. && .PRELIMINARY POINT TEMPS/POPS... AMG 68 91 68 89 / 10 50 40 20 SSI 72 89 71 85 / 0 60 40 30 JAX 69 91 70 89 / 10 40 30 60 SGJ 71 89 70 88 / 20 20 20 60 GNV 69 90 70 91 / 10 20 10 60 OCF 70 88 70 90 / 10 10 0 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT Wed Jun 7 2023
FLZ140-240-071915-
Central Marion FL-Eastern Marion FL-
228 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Marion
County through 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weirsdale, or near The Villages, moving northeast at 20 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weirsdale and The Village of Briar Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2896 8199 2914 8179 2905 8165 2905 8166
2903 8166 2896 8181
TIME...MOT...LOC 1828Z 244DEG 17KT 2898 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
242 PM EDT Wed Jun 7 2023
FLZ140-071915-
Eastern Marion FL-
242 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Marion
County through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 7 miles east of Emeralda, moving east at 20 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Marion
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2905 8166 2905 8165 2896 8166 2896 8181
TIME...MOT...LOC 1842Z 248DEG 17KT 2899 8171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
249 PM EDT Wed Jun 7 2023
FLZ038-138-071930-
Coastal Flagler FL-Inland Flagler FL-
249 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Flagler
County through 330 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bunnell, moving northeast at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Flagler Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2949 8112 2946 8111 2946 8112 2943 8110
2942 8114 2941 8115 2927 8115 2926 8132
2927 8132 2933 8135
TIME...MOT...LOC 1848Z 241DEG 17KT 2935 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
339 PM EDT Wed Jun 7 2023
FLZ038-138-072030-
Coastal Flagler FL-Inland Flagler FL-
339 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Flagler
County through 430 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pierson, moving northeast at 25 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Flagler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2942 8114 2941 8115 2926 8115 2926 8133
2927 8142 2937 8142
TIME...MOT...LOC 1939Z 238DEG 24KT 2931 8135
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
412 PM EDT Wed Jun 7 2023
FLZ038-072100-
Inland Flagler FL-
412 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northwestern Flagler
County through 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving northeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia and Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8148 2952 8152 2962 8131 2950 8123
TIME...MOT...LOC 2012Z 243DEG 14KT 2950 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
417 PM EDT Wed Jun 7 2023
FLZ038-138-072045-
Coastal Flagler FL-Inland Flagler FL-
417 PM EDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northeastern Flagler
County through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Coast, moving northeast at 15 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Coast and Marineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2951 8124 2961 8130 2969 8116 2968 8115
2954 8110
TIME...MOT...LOC 2017Z 243DEG 14KT 2959 8122
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBThe Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was observed just NE of Palm Coast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099046.